Serotonin reuptake inhibitors and mortality in epilepsy: a linked primary-care cohort study
Josephson CB, Gonzalez-Izquierdo A, Denaxas S, et al.
Epilepsia 2017; doi: 10.1111/epi.13904 (Epub ahead of print).
Preliminary evidence suggests that serotonin reuptake inhibitor (SRI) use may increase postictal respiratory drive and prevent death. We sought to determine whether SRIs are associated with improved all-cause and possible seizure-specific mortality in patients with epilepsy.
Patients with epilepsy and a random 10:1 sample without epilepsy were extracted from The ClinicAl research using LInked Bespoke studies and Electronic health Records (CALIBER) resource. The hazard ratio (HR) of all-cause and possible seizure-specific mortality, treating SRI use as a time-varying covariate, was determined using the date of a second SRI prescription as exposure and in discrete 6-month periods over the entire duration of follow-up. We used Cox regression and competing risk models with Firth correction to calculate the HR. We controlled for age, sex, depression, comorbidity, (Charlson comorbidity index) and socioeconomic status (Index of Multiple Deprivation).
We identified 2,718,952 eligible patients in CALIBER, of whom 16,379 (0.60%) had epilepsy. Median age and follow-up were 44 (interquartile range [IQR] 29-61]) and 6.4 years (IQR 2.4-10.4 years), respectively, and 53% were female. A total of 2,178 patients (13%) had at least two SRI prescriptions. Hazard of all-cause mortality was significantly elevated following a second prescription for an SRI (HR 1.64 95% confidence interval [95% CI] 1.44-1.86; p < 0.001). The HR was similar in 163,778 age, sex, and general practitioner (GP) practice-matched controls without epilepsy. Exposure to an SRI was not associated with seizure-related death (HR 1.08, 95% CI 0.59-1.97; 0.796).
There is no evidence in this large population-based cohort that SRIs protect against all-cause mortality or seizure-specific mortality. Rather, SRI use was associated with increased mortality, irrespective of epilepsy, which is probably due to various factors associated with the use of antidepressants. Larger studies with systematically collected clinical data are needed to shed further light on these findings.
This reference is now cited in the neurochecklist: